Sundowners syndrome typically occurs in elderly people. The patient gets confused, agitated, and starts hallucinating once the sun starts to set. This is frequently seen in patients that have underlying dementia, but it is also prevalent in the patients who are spending time in the hospital setting that do not have a dementia diagnosis.
At night time, the clinical picture is consistent with what I described above: the typically lucid, clear thinking person starts to get very agitated and yelling for no reason, occasionally being combative, trying to climb out of bed, thinking that they’re someplace else, and seeing things that are not present. The symptoms and severity can vary from person to person, but overall the confusion and agitation are present and it will only occur as it starts to get dark out.
Sundowners disease has a lot of theories that speculate what causes this phenomenon, but one hypothesis is that an elderly person’s biological clock is changed when they have dementia, and thus makes them prone to having altered sleep/wake cycles and therefore causes them to be susceptible to confusion and Sundown Syndrome.
This cause is also associated with the biological clock but is not an innate problem as is the case with dementia. In the hospital, a place where people are bustling about twenty-four hours per day, there is no real sense of night and day. Even if they are in their own room, the patients are frequently woken up to get labs drawn, check vital signs and take medications. As a result, their biological clock becomes affected, they have no true sleep/wake cycle, and confusion and agitation ensue.
Those patients that have trouble seeing in the first place will have even more difficulty as night comes and the twilight throws shadows in ways they’re not accustomed too, which in turn creates confusion.
Many patients are given new medications, including pain meds. Any kind of pain medication given to an elderly person, who already metabolizes the medication slower than a younger patient would (subsequently having the possibility of it building up in their system), can cause new onset confusion and delirium.
If at all possible, it’s best to avoid narcotics in the elderly. If narcotics are given to an elderly patient, it’s in best practice to give the smallest dose possible first and increase as needed to attain the desired pain level.
The families come in and they know their loved one well, but they cannot believe it when they see how agitated and confused they get once it becomes dark out. For family members who are already concerned about the health of their loved one, seeing them act in strange and unpredictable ways can be even more frightening. Educating the family is important at this time, and medical professionals do their best to mitigate the patient’s sundowning to help put them at ease.
Patients are anxious because they are already out of their familiar settings. They are accustomed to where everything is in their house, they know their routine like the back of their hand, and now they’re sitting here in a hospital bed, hearing the beeping of many machines, and seeing lights glow in the dark which they’re not used to. It’s a very disorienting atmosphere to be in.
Medical professionals should continue to reassure and re-orient the patient. Though they are very scared, a calm talking voice, or favorite tv show/music; could help to soothe frazzled nerves and bring a little bit of normalcy to their hospital stay.
Frequently in the morning when the light starts to filter into their room and the day shift gets started with their work, the patients will often remember the night before and say “I don’t know why but I got so confused last night”, or “I could’ve sworn that I saw a kitten in the room”. They don’t understand themselves why they are acting this way, so the nurse or other medical professional needs to explain what is going on to them as well.
For the family that has their loved one living at home, this can be an entirely different story. This is difficult because these patients typically have underlying dementia, so if the family is taking care of them, they may already be worn out.
To top it off, the confusion is not necessarily going to go away. Many caregivers frequently feel fatigue, guilt, fear, and grief when taking care of someone they love, and it’s even more taxing when they’re exhausted.
In hospital settings, nurses and assistants are around to help with episodes. At home, there is frequently no additional help, and it can be a lot for the family to handle on their own. There are support group options. This is important because often people who are full-time caregivers for their loved ones feel isolated.
Research your area for specific support groups, things tend to be easier when others are there. Anytime we as humans are suffering, it’s comforting to know that we’re not alone and that we’re not the first person to feel this way.
It’s recommended that you always start with the least invasive way first, and then work up from there in order to achieve the desired result. In the hospital setting, this can be slightly tricky, but it’s always possible to at least do a few of the interventions. Light exposure during the day and darkness at night is proven to help keep the body on the natural circadian rhythm. In the hospital, it is important for nurses to open up the shades during the day, keep the lights on, and keep them awake. At night, it’s imperative to close the shades and keep the room as dark as possible. I know some nurses who at night time won’t even turn the lights on in the room of a patient who has known to sundown, but instead she carries a little flashlight with her to minimize their light exposure.
To avoid the risk of injury or falls, caregivers should utilize different home living aids to ensure the safety their loved ones who may experience sundowning episodes at night. You can research and purchase these medical supplies online to find exactly what you need!
It’s well researched that stress in a patient who is prone to sundown leads to increased confusion. If it’s at all possible to minimize stress in the hospital, it’s imperative to do so. Don’t take the patient to non-urgent testing in the middle of the night; allow them to sleep and get adequate rest. Sticking to a schedule is one of the best ways to combat sundowning, so even in the hospital, it’s important to attempt to do that. Outside of the hospital, keep the person’s routine as normal as possible and surround them with objects, pictures, sounds, even smells that they are familiar with. Having them exercise during the day and eating a larger lunch and lighter dinner can also minimize some of the sundowning symptoms.
Medical treatment can be used in conjunction with non-pharmacological treatment.
Melatonin >> Frequently used to regulate the sleep-wake cycle.
Anti-psychotics and Anti-depressants >> These medications could have other side effects. It’s important to discuss all options with physician
Types: Namenda, Seroquel, Aricept, Zyprexa, and Risperdal.
The research regarding dementia and Sundowners Syndrome is ongoing. Though the battle may seem uphill, there are many options to help mitigate the symptoms of someone who experiences sundowning. It can be scary and nerve-wracking for family members to watch their loved ones go through this, but there are many avenues for help and assistance to properly manage this phenomenon.
It’s not a one-size-fits-all plan, and what worked for one person could be useless for the other. That is why it’s crucial to not give up and to continue to explore many different avenues. Don't be afraid to accept help, stay positive, and lean on support systems because the sun always rises
Comments will be approved before showing up.
In search of the perfect group, indoor, physical, or even nursing home activities for seniors? Look no further! You've just uncovered the ultimate list of activities for elderly & seniors where you'll find endless and entertaining ways to pass time, get involved, and discover new passions. I can guarantee you'll find something you like :)